Alert archive / Missouri / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 3, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Mar 24, 2015, 4:28 PM CDT for Barton County, Vernon County, Missouri. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 24, 2015, 4:28 PM CDT (21:28 UTC)
- Expired
- Mar 24, 2015, 5:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Barton County, MO, Vernon County, MO
The radar
The Springfield radar (KSGF), 106 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 24, 4:45 PM CDT | HAIL 1.5 | 2 Sse Iantha, MO | |
| Mar 24, 5:03 PM CDT | HAIL 1 | 2 N Kenoma, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 24, 2:59 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.5 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -269 J/kg
- Mixed-layer LCL
- 1309 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
012
WUUS53 KSGF 242128
SVRSGF
MOC011-217-242215-
/O.NEW.KSGF.SV.W.0003.150324T2128Z-150324T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
428 PM CDT TUE MAR 24 2015
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BARTON COUNTY IN SOUTHWEST MISSOURI...
VERNON COUNTY IN WEST CENTRAL MISSOURI...
* UNTIL 515 PM CDT
* AT 425 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 8 MILES WEST OF NEVADA TO 6 MILES NORTHWEST OF
VERDELLA TO MINDENMINES...AND MOVING NORTHEAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...PUBLIC. MULTIPLE REPORTS OF NICKLE TO QUARTER SIZE HAIL
HAS BEEN REPORTED WITH THESE STORMS. HAIL UP TO THE SIZE OF PING
PONGS REPORTED IN ARMA KANSAS WHEN THE STORMS PASSED THROUGH THERE.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BRONAUGH...DEERFIELD...HANNON...HARWOOD...HORTON...IANTHA...
IRWIN...KENOMA...LAMAR HEIGHTS...LAMAR...LIBERAL...MILFORD...
MILO...MINDENMINES...MONTEVALLO...MOUNDVILLE...NEVADA...OAKTON...
RICHARDS...SCHELL CITY...SHELDON...VERDELLA AND WALKER.
THIS WARNING ALSO INCLUDES PRAIRIE STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3763 9457 3791 9457 3806 9431 3804 9423
3806 9421 3805 9419 3806 9413 3804 9411
3804 9406 3744 9408 3742 9461 3753 9462
TIME...MOT...LOC 2127Z 234DEG 44KT 3789 9446 3770 9447
3751 9455
HAIL...1.25IN
WIND...60MPH
$$
WISE3 follow-up statements
194
WWUS53 KSGF 242143
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
443 PM CDT TUE MAR 24 2015
MOC011-217-242215-
/O.CON.KSGF.SV.W.0003.000000T0000Z-150324T2215Z/
BARTON MO-VERNON MO-
443 PM CDT TUE MAR 24 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR VERNON AND
BARTON COUNTIES UNTIL 515 PM CDT...
AT 439 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES WEST OF
LAMAR...AND MOVING EAST AT 50 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED. THIS STORM HAS AS HISTORY OF PRODUCING
NICKEL TO PING PONG SIZE HAIL.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
LAMAR...NEVADA...SCHELL CITY...SHELDON...VERDELLA AND WALKER.
THIS WARNING ALSO INCLUDES PRAIRIE STATE PARK.
THERE ARE ADDITIONAL STORMS NORTH OF THIS STORM THAT ARE WITHIN THE
WARNING WHICH ARE CAPABLE OF PRODUCING NICKEL TO QUARTER SIZE HAIL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
TUESDAY EVENING FOR SOUTHEAST KANSAS AND SOUTHERN MISSOURI.
LAT...LON 3799 9441 3806 9431 3804 9423 3806 9421
3805 9419 3806 9413 3804 9411 3804 9406
3744 9408 3743 9454
TIME...MOT...LOC 2141Z 258DEG 44KT 3747 9440
HAIL...1.50IN
WIND...60MPH
$$
WISE361
WWUS53 KSGF 242148
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
448 PM CDT TUE MAR 24 2015
MOC011-217-242215-
/O.CON.KSGF.SV.W.0003.000000T0000Z-150324T2215Z/
BARTON MO-VERNON MO-
448 PM CDT TUE MAR 24 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN VERNON
AND NORTHEASTERN BARTON COUNTIES UNTIL 515 PM CDT...
AT 446 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LAMAR...AND
MOVING EAST AT 50 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS. REPORTED PING PONG SIZE HAIL WEST
OF LAMAR.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
LAMAR...SCHELL CITY...SHELDON AND WALKER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
TUESDAY EVENING FOR SOUTHEAST KANSAS AND SOUTHERN MISSOURI.
LAT...LON 3801 9431 3806 9431 3804 9423 3806 9421
3805 9419 3806 9413 3804 9411 3804 9406
3744 9408 3744 9447
TIME...MOT...LOC 2148Z 258DEG 44KT 3749 9429
HAIL...1.50IN
WIND...60MPH
$$
WISE430
WWUS53 KSGF 242214 RRA
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
514 PM CDT TUE MAR 24 2015
MOC011-217-242224-
/O.EXP.KSGF.SV.W.0003.000000T0000Z-150324T2215Z/
BARTON MO-VERNON MO-
514 PM CDT TUE MAR 24 2015
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN VERNON AND
NORTHEASTERN BARTON COUNTIES WILL EXPIRE AT 515 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
TUESDAY EVENING FOR SOUTHEAST KANSAS AND SOUTHERN MISSOURI.
LAT...LON 3801 9431 3806 9431 3804 9423 3806 9421
3805 9419 3806 9413 3804 9411 3804 9406
3744 9408 3744 9447
TIME...MOT...LOC 2214Z 258DEG 44KT 3756 9390
$$
WISEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 2:23 PM CDT, 2 hours 5 minutes earlier.
Area forecast discussion, Mar 24, 2:23 PM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 223 PM CDT Tue Mar 24 2015 .SHORT TERM...(Tonight) Issued at 141 PM CDT TUE MAR 24 2015 In the near term severe weather chances are the obvious concern. Sfc low over just north of KEQA in se KS as of 18z will progress east with a trailing dry line/sfc trough moving into the eastern cwfa by 21z. Cap in place now, but a combo of daytime warming, mid level cooling with increased lift and a narrow corridor of low level moisture advection is expected to weaken the cap over the next couple of hours allowing sfc convergence near the boundary to initiate storms. Latest high res guidance (HRRR, among others) have been consistent with developing convection by 21z-22z close to the se KS/sw Mo state line. While model dew points may be a bit bullish, still looks like a good bet with a corridor/broken line of convection moving quickly w-e through the cwfa late this afternoon and early this evening. ML CAPE values of 1000-2000 j/kg indicated by the HRRR in a narrow corridor along the sfc trough coupled with more than adequate deep level 0-6 km bulk shear of around 40-50 kts and 0-3 km helicity of 200-300 m2/s2 will allow rotating updrafts to develop with stronger convection. With somewhat limited low level moisture/higher cloud bases, the main storm hazard will be hail given steep mid level lapse rates. Localized severe winds also a possibility. The tornado risk would appear low (but not zero), again given the lack of deeper low level moisture and a veered low level sfc wind profile along the sfc trough. The severe window should be small time-wise. Storms should quickly move east through the cwfa this evening, weakening late with more limited instability. .LONG TERM...(Wednesday through Tuesday) Issued at 215 PM CDT TUE MAR 24 2015 A second shortwave, more positively tilted, will make it's way through the region Wed with a cold frontal passage expected. Weather hazards may include some severe wx and a risk of excessive rainfall over the southeast half of the cwfa. Storms are expected to re-initiate in the afternoon gradually coalescing into line segments, potentially training, over parts of southern mo late in the afternoon and evening. Again the main storm concerns will be during the initialization phase with hail and winds with MLCAPE values of 1000-2000 j/kg over far southern MO with abundant deep layer shear. With the potential for training storms in the evening, some guidance is hitting rainfall amounts hard (particularly the 12z ECMWF, NAM, GFS) in south central MO where recent heavy rain and flooding occurred. Will be looking at a possible flood watch for portions of the area, but still ironing out the details. Unseasonable cold is expected late in the week as a deep upper level trough develops over much of the eastern CONUS. Nighttime temperatures will drop below freezing late in the week. Small scale shortwaves moving se through the region may kick off some light/brief periods of rain/snow at times. A modest warming trend develops late in the extended period. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon) Issued at 121 PM CDT TUE MAR 24 2015 Pilots flying in and out of the southwest Missouri airports need to monitor radar closely late this afternoon and this evening. Severe thunderstorms are expected to develop near the Kansas and the Missouri state line, and move east through much of southern and central Missouri. Large hail appears to be the main severe weather risk with these storms. By 8 or 9pm, this activity will shift east of the southwest Missouri airports, allowing for VFR conditions the rest of the night. Look for surface winds to become light and variable by mid evening. Safe Travels. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...DSA LONG TERM...DSA AVIATION...Cramer
Hazardous weather outlook, Mar 24, 3:16 PM CDT, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 316 PM CDT TUE MAR 24 2015 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-252030- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 316 PM CDT TUE MAR 24 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED TORNADO RISK. ELEVATED HAIL RISK. LIMITED THUNDERSTORM WIND DAMAGE RISK. ELEVATED LIGHTNING RISK. LIMITED NON THUNDERSTORM WIND RISK. DISCUSSION... SEVERE THUNDERSTORMS WILL IMPACT SOUTHERN AND CENTRAL MISSOURI THROUGH THE EVENING HOURS. LARGE HAIL UP TO THE SIZE OF GOLF BALLS ARE POSSIBLE WITH THE MOST INTENSE STORMS. THE RISK FOR DAMAGING WIND GUSTS AND TORNADOES IS VERY LOW AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ADDITIONAL STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHERN MISSOURI WEDNESDAY INTO WEDNESDAY NIGHT. LARGE HAIL AND LOCALIZED DAMAGING WIND GUSTS WILL BE THE PRIMARY SEVERE WEATHER RISKS. HEAVY RAINFALL IS POSSIBLE ACROSS SOUTHERN MISSOURI...WHICH WILL POSE A RISK FOR LOCALIZED FLASH FLOODING ALONG AND SOUTH OF A LINE FROM CASSVILLE...TO SPRINGFIELD...TO ROLLA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THROUGH THE EVENING HOURS. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) CRAMER
In the hours before
Local storm report, Mar 24, 4:19 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
419 PM CDT TUE MAR 24 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM HAIL FRONTENAC 37.46N 94.69W
03/24/2015 E0.88 INCH CRAWFORD KS FIRE DEPT/RESCUE
&&
BURCHFIELDLocal storm report, Mar 24, 4:23 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
423 PM CDT TUE MAR 24 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM HAIL 1 E MINDENMINES 37.47N 94.57W
03/24/2015 E0.88 INCH BARTON MO PUBLIC
&&
BURCHFIELDLocal storm report, Mar 24, 4:26 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
426 PM CDT TUE MAR 24 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 3 NE FRONTENAC 37.49N 94.65W
03/24/2015 E1.00 INCH CRAWFORD KS FIRE DEPT/RESCUE
&&
BURCHFIELDLocal storm report, Mar 24, 4:27 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
427 PM CDT TUE MAR 24 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM HAIL 4 S ARMA 37.49N 94.70W
03/24/2015 E1.50 INCH CRAWFORD KS PUBLIC
&&
BURCHFIELDThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 24, 2:53 PM CDT | Flood Watch | SGF | Barry, Christian, Dent, Douglas, Greene, Howell and 14 more | 37 hr |
| Mar 24, 4:00 PM CDT | Severe Thunderstorm Warning | SGF | Vernon | 45 min |
| Mar 24, 4:11 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Vernon | 49 min |
| Mar 24, 4:32 PM CDT | Severe Thunderstorm Warning | SGF | Jasper | 48 min |
| Mar 24, 4:51 PM CDT | Severe Thunderstorm Warning | SGF | Cedar, Dade | 54 min |
| Mar 24, 4:56 PM CDT | Special Weather Statement | SGF | St. Clair | 49 min |
| Mar 24, 4:57 PM CDT | Severe Thunderstorm Warning | SGF | Newton | 33 min |
| Mar 24, 5:00 PM CDT | Severe Thunderstorm Warning | SGF | McDonald, Newton | 30 min |
| Mar 24, 5:07 PM CDT | Special Weather Statement | SGF | Hickory | 38 min |
| Mar 24, 5:15 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Lawrence | 52 min |
| Mar 24, 5:24 PM CDT | Special Weather Statement | SGF | Polk | 36 min |
| Mar 24, 5:24 PM CDT | Severe Thunderstorm Warning | SGF | Lawrence | 21 min |
| Mar 24, 5:30 PM CDT | Severe Thunderstorm Warning | SGF | Polk | 30 min |
| Mar 24, 5:38 PM CDT | Severe Thunderstorm Warning | SGF | Dade, Greene | 54 min |
| Mar 24, 5:44 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Stone, Taney | 61 min |
| Mar 24, 5:50 PM CDT | Severe Thunderstorm Warning | SGF | Dallas, Webster | 25 min |
| Mar 24, 5:55 PM CDT | Severe Thunderstorm Warning | SGF | Polk | 35 min |
| Mar 24, 6:13 PM CDT | Severe Thunderstorm Warning | SGF | Dallas | 30 min |
| Mar 24, 6:15 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Stone, Taney | 60 min |
| Mar 24, 6:19 PM CDT | Severe Thunderstorm Warning | SGF | Webster | 41 min |
| Mar 24, 6:31 PM CDT | Severe Thunderstorm Warning | SGF | Laclede | 44 min |
| Mar 24, 6:44 PM CDT | Severe Thunderstorm Warning | SGF | Taney | 31 min |
| Mar 24, 6:47 PM CDT | Severe Thunderstorm Warning | SGF | Wright | 27 min |
| Mar 24, 6:51 PM CDT | Severe Thunderstorm Warning | SGF | Webster, Wright | 39 min |
| Mar 24, 6:54 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Ozark, Taney | 40 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.